• BLUE7838 BLUE7838
    October 23, 2009
    I have taken Sumatriptan 2 xs a day for 5 days At the base of the back of my head hurts
    BLUE7838 BLUE7838
    October 23, 2009

    The back of my neck is also stiff below the back of my head 

     

    Do I take more medicine or is this a side effect after taking the medicine

     

    Thanks 

     

    READ MORE

FROM OUR EXPERTS

  • Nancy Harris Bonk
    Health Guide
    October 23, 2009
    Nancy Harris Bonk
    Health Guide
    October 23, 2009

    Hi BLUE7838,

     

    Sumatriptan is a Migraine abortive medication that stops the Migrainous process. These are to be taken at the first sign of a Migraine attack, but not more than tow to three days a week. Taking triptans, ergotamines or any kind of pain medication more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.

     

    Muscle stiffness may be a potentially serious side effect, please contact your doctor and/or pharmacist, I wouldn't use a triptan five days in a row because of the potential for MOH. There are other alternatives.

     

    Anyone who has three or more Migraines a month needs to be talking with their doctor about prevention. There's growing evidence that Migraine is a progressive brain disease. A recent study showed that Migraines can cause brain damage, and that people with three or more Migraines a month are more susceptible to this damage. For more information, see Is Migraine a Progressive Brain Disease? and Yes, Migraines Can Cause Brain Damage.

     

    I hope this helps,

    Nancy

     


FROM OUR COMMUNITY

  • Nebula October 24, 2009
    Nebula
    October 24, 2009

    I don't know if the pain is a side effect from the medicine but you might want to check with your doctor. I'm not totally sure what sumatriptan is, but if it is like other triptan abortives you are not supposed to take it 5 times a week. You could be creating a rebound pattern for yourself.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines